New York, 2011Winter Storm in New York, January 12, 2011
January 12, 2011 · NWS BTV · 2 events in 2 counties and zones
A powerful Nor'easter traveled across Cape Cod into the Gulf of Maine on January 12th with portions of northern New York on the northwest outskirts of this storm. This storm had a long, dangerous and devastating wintry history from the southern Plains and Gulf coast states on January 9th to the southeast United States on January 10th, then coastal mid-Atlantic on January 11th until impacting the…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful Nor'easter traveled across Cape Cod into the Gulf of Maine on January 12th with portions of northern New York on the northwest outskirts of this storm.
This storm had a long, dangerous and devastating wintry history from the southern Plains and Gulf coast states on January 9th to the southeast United States on January 10th, then coastal mid-Atlantic on January 11th until impacting the northeast late January 11th into January 12th.
Snow began across portions of northern New York around daybreak and continued nearly until midnight. Snowfall amounts ranged from several inches along the Canadian border to a foot in the higher elevations of Essex county. Some specific snowfall totals include; 15 inches in Whiteface Mountain, 10-13 inches in Lake Placid, 8 inches in Ticonderoga.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 12, 4:34 AM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Jan 12, 4:34 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
434 AM EST WED JAN 12 2011
.SYNOPSIS...
INTENSIFYING LOW PRESSURE MOVING ACROSS SOUTHERN NEW ENGLAND THIS
MORNING WILL SPREAD SNOW ACROSS THE NORTH COUNTRY...WITH THE
HEAVIEST ACCUMULATIONS OCCURRING ACROSS SOUTHERN VERMONT. GUSTY
NORTH WINDS THIS AFTERNOON WILL CAUSE BLOWING AND DRIFTING SNOW.
THE SNOW WILL TAPER OFF TONIGHT WITH COLDER AND BLUSTERY
CONDITIONS EXPECTED FOR THURSDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 434 AM EST WEDNESDAY...LOW PRESSURE CONTINUES TO INTENSIFY
AND TRACK TOWARD CAPE COD EARLY THIS MORNING. EXPANDING AREA OF
SNOW ON THE NORTH SIDE OF THE LOW HAS MADE IT INTO SOUTHERN
VERMONT AND PARTS OF THE NORTHERN ADIRONDACKS. THIS NORTHWARD
TREND WILL CONTINUE THROUGHOUT THE MORNING HOURS. STRONGEST WARM
AIR ADVECTION/FRONTOGENESIS TO REMAIN SOUTH AND EAST OF THE
AREA...BUT SYNOPTIC SCALE LIFT FROM UPPER LOW WILL KEEP THE SNOW
GOING IN OUR AREA. HAVE LEFT ALL ADVISORIES AND WARNINGS INTACT.
SNOW WILL TAPER OFF FROM WEST TO EAST LATER TONIGHT. WHILE BULK OF
ACCUMULATING SNOWS WILL OCCUR TODAY...COULD STILL SEE AN
ADDITIONAL INCH OR TWO OF SNOW TONIGHT. ONE OTHER ITEM THAT WILL
IMPACT THE AREA WILL BE GUSTY NORTH WINDS WHICH WILL RESULT IN
SOME BLOWING AND DRIFTING SNOW.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY AFTERNOON/...
AS OF 434 AM EST WEDNESDAY...NORTHWEST FLOW ALOFT AND COLD AIR
ADVECTION TAKE OVER ON THURSDAY AND FRIDAY. THURSDAY WILL HAVE THE
BETTER CHANCE OF SEEING SOME UPSLOPE SNOW SHOWERS IN THE MOUNTAINS
BUT FURTHER DRYING THURSDAY NIGHT AND FRIDAY WILL LIMIT
PRECIPITATION CHANCES. HIGH TEMPERATURES BOTH THURSDAY AND FRIDAY
WILL BE SEVERAL DEGREES BELOW NORMAL WITH LOW TEMPERATURES GETTING
DOWN INTO THE SINGLE DIGITS...WITH BELOW ZERO READINGS IN THE
MOUNTAINS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 434 AM EST WEDNESDAY...FRI NGT WILL BE CD TEMP-WISE AS SFC
RIDGE CRESTS OVER THE REGION...CREATING NICE RADIATIONAL COOLING
SCENARIO. WAA ON SOUTHERLY FLOW WILL DEVELOP LATE SATURDAY AS SFC
LOW MVS E OUT OF THE GREAT LKS REGION. STILL SOME MDL TIMING
ISSUES ON START OF PRECIP WILL BE CONTINUING TREND OF PERIOD LGT
SNOWFALL FOR ENTIRE CWA OVERNGT SAT INTO SUNDAY...WITH MORNING
WRAP-AROUND SW ON SUNDAY. SFC RIDGE OVER AREA FOR SUN AFTNOON. WK
UPPER TROUGH SWINGS THRU THE NE CORRIDOR SUN NGT AHEAD OF SFC HIGH
PRESSURE. WILL KEEP MAIN CHANCE FOR ANY -SW OVER HIR TRRN DUE TO
LACK OF QPF(LK EFFECT MOISTURE ONLY). HIGH PRESSURE THEN IN PLACE
FOR FAIRLY NICE DAY ON MONDAY. GENERAL TREND GOING INTO THE
EVENING HRS MON NGT IS FOR SFC HIGH PRESSURE TO SHIFT EAST
OFFSHORE AS NEXT SYSTEM APPROACHES THE REGION. DIFF IN GFS VS
ECMWF AS TO A MORE EASTERLY PUSH FOR THE EXITING RIDGE VERSUS A
MORE NE PUSH. THIS IS GOING TO ALLOW A MORE W TO E ENTRANCE FOR
PRECIP IN THE GFS...AND MORE SHUNTING E FOR THE ECMWF. GFS FAIRLY
CONSISTENT IN APPROACH OF SYSTEM OVER LAST FEW MDL RUNS SO WILL BE
STAYING WITH IT FOR PERIOD OF LGT SNOWFALL.
&&
.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 06Z THURSDAY...A VFR/MVFR MIX FOR ALL FORECAST SITES THRU
APPROX 08Z AS -SW BEGIN TO DEVELOP FROM S TO N. AFT 08Z...MAINLY
MVFR/IFR COND W/ CEILINGS BKN-OVC010-025 AND VSBY DOWN TO 3-6SM IN
-SW. HEAVIEST SNOWFALL WILL BE CONCENTRATED CVLY EASTWARD AND
POSSIBLE FOR LIFR COND FOR SEVERAL HRS. WINDS NNE 5-10KTS BECM NNW
5-15KTS WITH SOME POSSIBLE GUSTS NEAR 30KTS LATER THIS AFTNOON.
OUTLOOK 06Z THURSDAY THROUGH SUNDAY...COASTAL LOW WILL CONTINUE TO
PROVIDE ALL TAF SITES EXCEPT KMSS WITH IFR CONDITIONS THRU 06Z
THURS...BEFORE A SLOW IMPROVING TREND DEVELOPS BY 12Z THURS. IN
ADDITION...GUSTY NORTHWEST WINDS WILL CREATE AREAS OF BLOWING AND
DRIFTING SNOW...ESPECIALLY AT BTV/MPV LATE WEDS INTO THURS.
UPSLOPE FLOW AND SERIES OF UPPER LEVEL DISTURBANCES WILL PRODUCE
ON AND OFF SNOW SHOWERS FOR THE REST OF THE OUTLOOK PERIOD WITH
OCCASIONAL MVFR/IFR CONDITIONS POSSIBLE...ESPECIALLY AT THE HIGHER
ELEVATION TAF SITES.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
VTZ003>009-017-018.
WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR
VTZ010>012-019.
NY...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ034-
035.
&&
SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...EVENSON
LONG TERM...JN
AVIATION...RJS/JNHazardous weather outlook, Jan 12, 4:06 AM EST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
406 AM EST WED JAN 12 2011
VTZ010>012-019-130915-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
406 AM EST WED JAN 12 2011
...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ026>031-087-VTZ001-002-016-130915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-
EASTERN FRANKLIN-
406 AM EST WED JAN 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHWEST VERMONT.
.DAY ONE...TODAY AND TONIGHT.
EXPECT PERIODS OF SNOW TODAY ALONG WITH SOME BLOWING SNOW THIS
AFTERNOON. TOTAL SNOW ACCUMULATIONS WILL BE IN THE 2 TO 4 INCH RANGE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ034-035-VTZ003>009-017-018-130915-
WESTERN ESSEX-EASTERN ESSEX-ORLEANS-ESSEX-WESTERN CHITTENDEN-
LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-EASTERN CHITTENDEN-
EASTERN ADDISON-
406 AM EST WED JAN 12 2011
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Eastern Essex
- When
- January 12, 6:00 AM EST to 7:00 PM EST
- Where
- Eastern Essex forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
Six to ten inches of snow fell across eastern Essex county, with some specific snowfall totals including; 8 inches in Ticonderoga and 7 inches in Moriah.
Winter Storm, Western Essex
- When
- January 12, 6:00 AM EST to 7:00 PM EST
- Where
- Western Essex forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
Eight to 15 inches of snow fell across western Essex county, with some specific snowfall totals including; 15 inches at Whiteface Mountain with 10 to 13 inches across Lake Placid.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Vermont, January 12, 20111 death · $115,000 · 13 events
- Heavy Snow in Maine, January 12 to 13, 201117 events
- Winter Storm and Heavy Snow in Montana, January 12 to 13, 201115 events
- Flash Flooding and Winter Storm in Hawaii, January 12 to 13, 201114 events
- Heavy Snow in New Hampshire, January 12, 201112 events
- Winter Storm in Maine, January 12 to 13, 20118 events
- Winter Storm and Heavy Snow in Rhode Island, January 12, 20117 events
- Extreme Cold in West Virginia, January 12 to 13, 20115 events
- High Wind in Wyoming, January 12 to 13, 201163 kt wind · 5 events
- Extreme Cold in Virginia, January 12 to 13, 20114 events
- Winter Storm in Vermont, January 12, 20113 events
- Heavy Snow in New Hampshire, January 12, 20113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268798, 268799.